Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 7, 2017, 5:44 PM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 7, 2017, 11:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 145 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:44 PM CDT | FLASH FLOOD | Cruz Bay, VI | LAW ENFORCEMENT REPORTED SOUTH SHORE ROAD CLOSED NEAR THE CALL FERRY DOCK STATION DUE TO FLOODING. |
| Aug 7, 7:53 PM CDT | FLOOD | 3 Ene Cruz Bay, VI | TENNIS COURT AND STARFISH AREA FLOODED. PHONE LINES DOWN ALONG ROUTE 10 CENTERLINE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
334
WGCA52 TJSJ 072244
FFWSJU
VIC020-080145-
/O.NEW.TJSJ.FF.W.0030.170807T2244Z-170808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
644 PM AST MON AUG 7 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Saint John in Virgin Islands...
* Until 945 PM AST
* At 638 PM AST, local law enforcement officials reported South
Shore Road closed near the Call Ferry Dock Station due to the
previous rainfalls. Radar estimates indicate up to three inches of
rain have already fall across St John, and another round of
showers with periods of heavy rains are expected in the next hour
or so. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
areas along the South Shore Road near the Call Ferry Dock
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
1832 6470 1832 6469 1830 6470 1832 6472
1832 6477 1831 6478 1833 6481 1834 6479
1837 6480 1835 6478 1836 6475 1837 6475
1837 6471 1835 6467 1833 6465
$$
CAM4 follow-up statements
838
WGCA52 TJSJ 080138
FFWSJU
VIC020-080445-
/O.EXT.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
938 PM AST MON AUG 7 2017
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Saint John in Virgin Islands...
* Until 1245 AM AST
* At 936 PM AST, Doppler radar indicated additional heavy rains
approaching to the warned area. Up to 5 inches of rain already
fall over the islands. Flash flooding is already occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
1832 6470 1832 6469 1830 6470 1832 6472
1832 6477 1831 6478 1833 6481 1834 6479
1837 6480 1835 6478 1836 6475 1837 6475
1837 6471 1835 6467 1833 6465
$$
CAM192
WGCA72 TJSJ 080321
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1121 PM AST MON AUG 7 2017
VIC020-080445-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1121 PM AST MON AUG 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM AST FOR
SAINT JOHN ...
At 1118 PM AST, local law enforcement reported flash flooding in the
Tennis Court Starfish area. Also VITEMA reported downed phone lines
along route 10 Centerline Road. Motorists are advised to avoid
these areas.
National Weather Service Doppler Radar observed very heavy rain
falling just east of saint John and encroaching slowly on the area.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along guts should take immediate precautions to
protect life and property.
&&
LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
1832 6470 1832 6469 1830 6470 1832 6472
1832 6477 1831 6478 1833 6481 1834 6479
1837 6480 1835 6478 1836 6475 1837 6475
1837 6471 1835 6467 1833 6465
$$
Snell672
WGCA72 TJSJ 080425
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1225 AM AST TUE AUG 8 2017
VIC020-080445-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1225 AM AST TUE AUG 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM AST FOR
SAINT JOHN ...
At 1220 AM AST, Doppler radar indicated that moderate rain will
remain across the warned area. This activity will continue to
produce some flooding of roads in this area but flash flooding is no
longer expected to pose a threat. Please continue to heed any
remaining roads closures as some areas will experience prolonged
inundations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
1832 6470 1832 6469 1830 6470 1832 6472
1832 6477 1831 6478 1833 6481 1834 6479
1837 6480 1835 6478 1836 6475 1837 6475
1837 6471 1835 6467 1833 6465
$$
Figueroa059
WGCA72 TJSJ 080439
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1239 AM AST TUE AUG 8 2017
VIC020-080448-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1239 AM AST TUE AUG 8 2017
...THE FLASH FLOOD WARNING FOR SAINT JOHN WILL EXPIRE AT 1245 AM
AST...
The heavy rain has moderated. Flash flooding is no longer expected
to pose a threat, but guts may run full for at least several more
hours. Please continue to heed any remaining road closures.
LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
1832 6470 1832 6469 1830 6470 1832 6472
1832 6477 1831 6478 1833 6481 1834 6479
1837 6480 1835 6478 1836 6475 1837 6475
1837 6471 1835 6467 1833 6465
$$
SnellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:02 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 7, 4:02 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service San Juan PR 502 PM AST Mon Aug 7 2017 .SYNOPSIS...Upper low north of the islands will continue to move west into the Hispaniola later today. At low levels, a tropical wave located between the Leeward islands and the USVI will continue to move west across the forecast area. These two features will create favorable conditions for the development of scattered to numerous showers with thunderstorms across the local islands. && .SHORT TERM...After a morning with mostly sunny skies across most of the islands, showers and thunderstorms started to develop across the western interior and northwest sections of Puerto Rico. The heaviest rainfall was observed over Ciales, San Sebastian and Moca. An area of showers with thunderstorms were affecting the U.S. Virgin Islands, Vieques and Culebra. The combination of an upper level trough with a Tropical Wave are responsible for this activity. As the night progress, numerous showers with thunderstorms are expected across mainly the eastern half of Puerto Rico. Flash flooding cant be rule out as these showers moves very slowly. .LONG TERM...From previous discussion, no major changes. An area of drier and more stable conditions will move over the local region between late Wednesday through early Thursday. On Thursday moisture associated to the Invest 99L will begin to reach our local forecast area. This feature has the potential to generate squally weather across our region. Moisture associated to this tropical wave will linger for the most part of the incoming weekend. Another tropical wave is expected to reach our local forecast area on Monday followed by a strong high pressure on Tuesday. && .AVIATION...SHRA/TSRA across the interior and western sections of PR will continue through at least 23z, tempo MVFR conds are possible over the PR terminals. A tropical wave moving across the local area is expected to result in SHRA/TSRA across the region through late Tuesday. Low level winds expected to continue ESE at 10-15 kts with higher gusts in SHRA/TSRA. && .MARINE...Scattered to numerous showers with thunderstorms will continue to affect the coastal waters through Wednesday. This activity will result in hazardous marine conditions. Refer to marine weather statements/warnings for latest information. Seas up to 6 feet and winds up to 20 knots are expected over the local waters. && .PRELIMINARY POINT TEMPS/POPS... SJU 78 89 80 90 / 80 40 40 40 STT 80 89 80 90 / 80 50 50 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...FC LONG TERM....FC AVIATION...DS
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 13 hours 29 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 439 AM AST lunes 7 de agosto de 2017 AMZ710>745-PRZ001>013-080845- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 439 AM AST lunes 7 de agosto de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Tronadas...Existe probabilidad de tronadas con lluvia fuerte y rafagas de viento esta tarde a traves de sectores del oeste e interior de Puerto Rico. .Inundaciones...Lluvias mas fuertes resultaran en inundaciones urbanas y de riachuelos. .Trombas marinas...Trombas marinas breves son posibles a traves de las aguas del Atlantico y aguas cercanas de la costa del Canal de Mona. .Viento...Vientos sostenidos en exceso de 20 mph son posibles a traves de sectores de las aguas del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la costa norte y suroeste central de Puerto Rico. .Calor...Humedades relativas tipicas de la temporada resultaran en indices de calor de 102 a 107 grados las planicies de Puerto Rico. .Dias dos a siete...martes a domingo Riesgo moderado de corrientes marinas continuara hasta el jueves y el sabado. Se esperan indices de calor aumentando sobre 102 grados todos los dias en las areas mas bajas. Existe gran probabilidad de tronadas en el oeste e interior de Puerto Rico todos los dias. Inundaciones urbanas y de riachuelos pudieran resultar con estas tronadas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observados a reportar fuertes vientos, inundaciones y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-080845- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 439 AM AST lunes 7 de agosto de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y esta noche .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para gran parte de la costa de Santa Cruz excepto en el oeste y algunas areas de San Thomas. .Calor...Valores de humedad relativa tipicos de la temporada resultaran en indices de calor de 102 a 107 grados a traves de la mayor parte de las areas mas bajas de las Islas Virgenes americanas. .Dias dos a siete...martes a domingo El riesgo moderado de corrientes marinas continuara hasta el jueves y luego sabado. Se espera que los indices de calor aumenten sobre 102 grados en las tardes en las areas mas bajas. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observados a reportar fuertes vientos y corrientes marinas a la oficina del Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 7, 2:46 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
346 PM AST MON AUG 7 2017
VIZ001-072115-
St.Thomas...St. John.. and Adjacent Islands-
346 PM AST MON AUG 7 2017
...A STRONG THUNDERSTORM IS AFFECTING SAINT JOHN...
At 344 PM AST, a strong thunderstorm was located over St John. the
storm is slowly drifting to the north. Winds in excess of 30 mph are
possible with this storm. Sudden waterspout are possible with this
activity.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
1830 6500 1833 6497 1834 6508 1838 6506
1840 6497 1836 6493 1837 6492 1836 6484
1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1944Z 037DEG 0KT 1833 6477
CAMSpecial weather statement, Aug 7, 3:36 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017
PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...
At 435 PM AST, a strong thunderstorm was located over water
approaching the municipality of Ceiba. This storm will move inland
and will affect these municipalities throguh at least 530 pm AST.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
1825 6558 1824 6560 1823 6560 1824 6558
1821 6560 1824 6563 1823 6564 1820 6563
1821 6566 1819 6569 1818 6569 1819 6573
1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562
fcSpecial weather statement, Aug 7, 4:25 PM CDT, 1 hour 19 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 436 PM AST lunes 7 de agosto de 2017 PRZ002-072130- Noreste- 436 PM AST lunes 7 de agosto de 2017 ...UNA FUERTE TRONADA AFECTARA HUMACAO...RIO GRANDE...FAJARDO...NAGUABO Y CEIBA... A las 435 PM AST, una fuerte tronada estaba localizada sobre las aguas aproximandose el municipio de Ceiba. Esta tronada se movera hacia tierra adentro y afectara estos municipios hasta por lo menos las 530 PM AST. Vientos en exceso de 40 mph son posibles con esta tronada. Localidades impactadas incluyen...Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena Pobre y Rio Blanco. LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A TRAVES DE CARRETERAS INUNDADAS. RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTA TROMENTA. LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO. FC/GL
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:55 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 7, 6:51 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.